Alert archive / South Dakota / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 352, NWS Rapid City, SD
NWS Rapid City, SD issued this severe thunderstorm warning at Aug 11, 2011, 2:17 PM MDT for Custer County, Fall River County, Pennington County, South Dakota. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 11, 2011, 2:17 PM MDT (20:17 UTC)
- Expired
- Aug 11, 2011, 3:15 PM MDT
- In force
- 58 min
- Issued by
- NWS Rapid City, SD
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Custer County, SD, Fall River County, SD, Pennington County, SD
The radar
The Rapid City radar (KUDX), 64 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 11, 2:05 PM MDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 8.3 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1243 J/kg
- Mixed-layer CIN
- -128 J/kg
- Mixed-layer LCL
- 1461 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 1:00 PM MDT, 1 hour 17 minutes earlier.
Area forecast discussion, Aug 11, 1:00 PM MDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 100 PM MDT THU AUG 11 2011 .DISCUSSION...CURRENT SURFACE ANALYSIS PLACES LOW OVER SOUTHEAST MONTANA INTO NORTHEAST WYOMING WHILE HIGH REMAINS NEAR THE MIDWEST. SOUTHERLY/EASTERLY FLOW AHEAD OF THE LOW CONTINUES TO BRING INCREASED MOISTURE INTO THE CWFA. UPPER LEVEL ANALYSIS PLACES WESTERLY FLOW OVER OUR AREA WHILE INITIAL SHORT WAVE PUSHES OVER THE NRN CWFA...BRINGING SCT THUNDERSTORMS TO THE AREA. COMPACT LOW OVER SRN ALBERTA/NWRN MT CONTINUES TO PUSH EASTERLY WITH VARIOUS WAVES AHEAD OF IT. FOR THIS AFTERNOON INTO TONIGHT...TIMING OF STORM DEVELOPMENT WILL BE TRICKY TODAY WITH THE VARIOUS SHORT WAVES MOVING THROUGH THE AREA. MODELS NOW SUGGESTING AN INITIAL ROUND EARLY WITH THE CURRENT WAVE...THEN A SECOND ROUND TOWARDS EVENING WITH THE APPROACH OF THE MAIN LOW/WAVE. STRONG INSTABILITY IS NOTED INTO NERN WYO INTO WRN/CNTRL SD...WITH THE STRONGEST INSTABILITY EAST OF THE BLACK HILLS WHERE MODELS ADVERTISE CAPE VALUES OF ~2-3 KJ/KG. PLENTY OF SHEAR IS AVAILABLE FOR SUPERCELLS WITH 40-55 KTS 0-6 KM BULK. HRRR SUGGESTING DISCRETE STORMS WITH THE FIRST ROUND WHICH WOULD BE CONDUCIVE TO LARGE HAIL...WITH STORMS BECOMING MORE LINEAR LATER WHICH WOULD LEAN MORE TOWARDS A WIND THREAT. ALSO...WITH LOW LEVEL SHEAR INCREASING AHEAD OF SFC LOW WILL HAVE TO WATCH FOR POSSIBLE TORNADIC THREAT THIS AFT/EARLY EVE...PARTICULARLY TOWARDS CNTRL SD. ON FRIDAY...STRONG UPPER WAVE PASSES TO THE NORTH OF THE CWFA...THOUGH WITH CYCLONIC FLOW ALOFT EXPECT SOME SHOWERS AND THUNDERSTORMS THROUGH THE DAY. EXPECT STORMS TO REMAIN TAME AS STRONGEST INSTABILITY WILL BE TO THE EAST. DRY WEATHER IS EXPECTED BY EVENING AS RIDGE BUILDS IN. FOR SATURDAY...RIDGE CONTINUES TO BUILD IN BRINGING A DRY DAY TO THE AREA. EXTENDED...AN UPPER LEVEL RIDGE OVER THE CENTRAL UNITED STATES WILL SLOWLY SHIFT EAST INTO EARLY NEXT WEEK CREATING ACTIVE SOUTHWESTERLY FLOW ALOFT OVER THE FORECAST AREA. THERE WILL BE A SLIGHT CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS NEARLY EVERY DAY WITH TEMPERATURES NEAR SLIGHTLY ABOVE NORMAL. && .AVIATION...SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH MUCH OF THE NIGHT. SOME THUNDERSTORMS MAY BE SEVERE IN THE EVENING WITH LARGE HAIL AND STRONG WINDS. OTHERWISE...VFR CONDITIONS ARE EXPECTED. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. &&
Hazardous weather outlook, Aug 11, 1:15 PM MDT, 1 hour 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 115 PM MDT THU AUG 11 2011 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-121300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 115 PM MDT (215 PM CDT) THU AUG 11 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT AN APPROACHING UPPER LEVEL DISTURBANCE WILL BRING SCATTERED THUNDERSTORMS THIS AFTERNOON INTO THIS EVENING. THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS MAY BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WINDS AS THE MAIN THREATS. THERE IS ALSO A LOW TORNADIC THREAT FOR THIS AFTERNOON INTO EARLY THIS EVENING...PARTICULARLY TOWARDS CENTRAL INTO PARTS OF WESTERN SOUTH DAKOTA. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS FRIDAY ACROSS CENTRAL SOUTH DAKOTA. THERE ARE ALSO DAILY CHANCES FOR THUNDERSTORMS SUNDAY THROUGH WEDNESDAY. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY.
In the hours before
Special weather statement, Aug 11, 12:45 PM MDT, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 1245 PM MDT THU AUG 11 2011 SDZ026-028-111915- CENTRAL BLACK HILLS SD-RAPID CITY SD- 1245 PM MDT THU AUG 11 2011 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PENNINGTON COUNTY UNTIL 115 PM MDT... AT 1242 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR JOHNSON SIDING...OR 10 MILES NORTHEAST OF HILL CITY...MOVING SOUTHEAST AT 20 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... HISEGA... SHERIDAN LAKE... ROCKERVILLE... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. RICHARDS
Local storm report, Aug 11, 1:13 PM MDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
113 PM MDT THU AUG 11 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1250 PM HAIL 4 S PACTOLA RESERVOIR 44.01N 103.50W
08/11/2011 E1.00 INCH PENNINGTON SD PUBLIC
&&
WFO UNRLocal storm report, Aug 11, 1:16 PM MDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
116 PM MDT THU AUG 11 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM HAIL 7 SW DOWNTOWN RAPID CIT 44.00N 103.33W
08/11/2011 M0.88 INCH PENNINGTON SD TRAINED SPOTTER
&&
KCLARKLocal storm report, Aug 11, 2:12 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
212 PM MDT THU AUG 11 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0155 PM HAIL 6 NW MILESVILLE 44.52N 101.77W
08/11/2011 E2.75 INCH HAAKON SD PUBLIC
&&
KCLARKThe office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 12:49 PM MDT | Severe Thunderstorm Warning | UNR | Pennington | 41 min |
| Aug 11, 1:26 PM MDT | Severe Thunderstorm Warning | UNR | Haakon, Meade, Ziebach | 64 min |
| Aug 11, 1:53 PM MDT | Severe Thunderstorm Warning | UNR | Haakon, Ziebach | 67 min |
| Aug 11, 2:58 PM MDT | Severe Thunderstorm Warning | UNR | Haakon | 45 min |
| Aug 11, 3:11 PM MDT | Severe Thunderstorm Warning | UNR | Bennett | 48 min |
| Aug 11, 3:14 PM MDT | Severe Thunderstorm Warning | UNR | Lawrence, Pennington | 61 min |
| Aug 11, 3:55 PM MDT | Severe Thunderstorm Warning | UNR | Custer, Lawrence, Meade, Pennington | 43 min |
| Aug 11, 4:28 PM MDT | Severe Thunderstorm Warning | UNR | Mellette, Todd, Tripp | 62 min |
| Aug 11, 4:56 PM MDT | Severe Thunderstorm Warning | UNR | Mellette, Tripp | 52 min |
| Aug 11, 5:16 PM MDT | Severe Thunderstorm Warning | UNR | Todd, Tripp | 59 min |
| Aug 11, 5:57 PM MDT | Severe Thunderstorm Warning | UNR | Campbell, Crook | 63 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.